Hail, Sherman
- When
- August 2, 4:29 PM CST
- Where
- Sherman County, 2 mi S of Loup City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.251, -98.980
m. CDT on this Sunday, several multicell thunderstorms rumbled across various portions of South Central Nebraska, but with the overall-greatest coverage focused within counties north of Interstate 80.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Primarily between 4-8 p.m. CDT on this Sunday, several multicell thunderstorms rumbled across various portions of South Central Nebraska, but with the overall-greatest coverage focused within counties north of Interstate 80. While most of these storms produced nothing more than small hail and non-severe wind gusts, one flared up to severe levels over Sherman County mainly between 5:30-6:00 p.m. CDT, yielding a couple quarter size hail reports from the Loup City and Ashton areas. A few miles south of Ashton, one resident reported vinyl siding damage along with a destroyed garden. As the early evening hours wore on, this scattered convection steadily faded away with the loss of daytime heating.
In the most basic sense, this largely diurnally-driven convection was sparked by a combination of strong surface heating and high instability near a weak, west-east oriented cold front sagging down from northern Nebraska, along with limited support aloft from a subtle disturbance embedded within broad northwesterly flow. Despite somewhat warm mid level temperatures, the combination of afternoon highs rising well into the 90s F and dewpoints averaging in the mid-60s to low-70s helped promote considerable instability with mixed-layer CAPE on the order of 2000-4000 J/kg. Storm organization was likely limited somewhat by only modest deep-layer wind shear generally on the order of 30-35 knots.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 2, 3:10 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 410 PM CDT SUN AUG 2 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 340 PM CDT SUN AUG 2 2015 SATELLITE AND OBSERVATIONS SHOW A MOSTLY CLEAR SKY ACROSS THE FORECAST AREA. THE EXCEPTION IS ONE LITTLE PATCH OF CLOUDS IN THE FAR NORTHWEST PART OF THE AREA. THE LATEST RADAR INDICATES THERE IS A CLUSTER OF THUNDERSTORMS THAT HAS DEVELOPED. SURFACE ANALYSIS SHOWS A COLD FRONT THROUGH NORTHERN NEBRASKA AT THIS TIME. THIS COLD FRONT IS EXPECTED TO CONTINUE TO MOVE TO THE SOUTH DURING THE REMAINDER OF THE AFTERNOON AND TONIGHT. THE LOCATION OF THE FRONT WILL BE THE FOCUS FOR ANY THUNDERSTORMS THAT DEVELOP THIS AFTERNOON AND EVENING. WITH THE FRONT STILL TO THE NORTH OF THE FORECAST AREA...THE NORTHERN PART OF THE FORECAST AREA HAS THE BEST CHANCE FOR THUNDERSTORMS DURING THE REMAINDER OF THE AFTERNOON. AS THE FRONT SLIDES TO THE SOUTH THIS EVENING THE CHANCES FOR THUNDERSTORMS WILL ALSO MOVE TO THE SOUTH. EXPECT THUNDERSTORMS TO BE MAINLY DIURNALLY DRIVEN AND AS THE SUN GOES DOWN THIS EVENING THE THUNDERSTORMS SHOULD DIMINISH. AN UPPER LEVEL WAVE WILL MOVE INTO THE AREA LATER TONIGHT. THIS IS A WEAK WAVE THAT IS FURTHER NORTH. MODELS HAVE A FEW DIFFERENCES IN THE LOCATION OF THE PRECIPITATION. MOST OF THEM KEEP IT NORTH OF THE AREA THROUGH TONIGHT THEN IT SLIDES A LITTLE TO THE SOUTH DURING THE MORNING HOURS AND INTO THE AFTERNOON. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 340 PM CDT SUN AUG 2 2015 OUR BETTER CHANCES FOR THUNDERSTORMS WILL BE TUESDAY INTO TUESDAY NIGHT IN ASSOCIATION WITH AN UPPER LEVEL SHORT WAVE TROUGH THAT WILL SLIDE AROUND THE PERIPHERY OF THE LARGER WESTERN CONUS UPPER RIDGE. TUESDAY INTO TUESDAY NIGHT...THE UPPER TROUGH WILL MOVE EAST ACROSS THE FORECAST AREA PROVIDING SOME DYNAMIC SUPPORT FOR THUNDERSTORMS. THERE WILL BE FAIRLY DECENT INSTABILITY AROUND BY AFTERNOON...BUT THE DEEP LAYER SHEAR WILL BE VERY WEAK AT AROUND 10 KTS SO THUNDERSTORMS WILL QUICKLY PULSE UP AND DOWN. THEREFORE...SEVERE POTENTIAL WILL BE RATHER LIMITED AND PRIMARILY A THREAT OF SEVERE WINDS FROM COLLAPSING STORM CELLS. TEMPERATURES WILL BE COOLER WITH THE CLOUDS...ONLY EXPECTING HIGHS IN THE LOW 80S FOR MOST LOCATIONS. WEDNESDAY...THE UPPER TROUGH WILL BEGIN TO TRACK EAST OF OUR FORECAST AREA. EASTERN ZONES WILL SEE A SLIGHTLY BETTER CHANCE AT THUNDERSTORMS BUT THE BEST CHANCES FOR THUNDERSTORMS WILL SHIFT EAST OF OUR FORECAST AREA AS WE HEAD THROUGH THE DAY. THURSDAY THROUGH SUNDAY...WE COULD SEE ANOTHER SHORT WAVE TROUGH MOVE THROUGH ON THURSDAY AND THEN ANOTHER ONE BY LATE SATURDAY OR SUNDAY. THEREFORE...OUR BETTER CHANCES FOR THUNDERSTORMS IN THIS OUTER PERIOD APPEAR TO BE THURSDAY EVENING/THURSDAY NIGHT AND AGAIN SATURDAY EVENING/SATURDAY NIGHT. HOWEVER...THE TIMING AND PLACEMENT OF THESE SHORTWAVES IS STILL A BIT UNCERTAIN WITHIN THE FORECAST MODELS AND THUS CONFIDENCE IS STILL RATHER LOW. THEREFORE...WILL KEEP ALL RAIN CHANCES IN THE OUTER PERIODS LESS THAN 50/50 FOR NOW WITH THE HIGHER CHANCE DAYS BEING WHEN THOSE UPPER TROUGHS MOVE THROUGH. OVERALL TEMPERATURES SHOULD BE AROUND NORMAL TO A FEW DEGREES BELOW NORMAL. && .AVIATION...(FOR THE 18Z KGRI/KEAR TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1221 PM CDT SUN AUG 2 2015 CURRENTLY THERE ARE CLEAR SKIES ACROSS THE AREA. THERE IS A WEAK COLD FRONT THAT WILL MOVE THROUGH THE TERMINAL AREAS DURING THE AFTERNOON HOURS. WINDS WILL BE LIGHT AND VARIABLE AS THE FRONT MOVES THROUGH THEN TURN TO THE NORTH OR NORTHEAST. THERE COULD BE A FEW THUNDERSTORMS AROUND AS THE FRONT MOVES THROUGH. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && SHORT TERM...JCB LONG TERM...WESELY AVIATION...JCB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 338 PM CDT SUN AUG 2 2015 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 032045- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 338 PM CDT SUN AUG 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA THROUGH THE EVENING. A STRONG TO MARGINALLY SEVERE THUNDERSTORM IS POSSIBLE WHICH MAY PRODUCE HAIL TO NEAR THE SIZE OF QUARTERS AND WIND GUSTS TO NEAR 60 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PERIODIC THUNDERSTORM CHANCES REMAIN IN THE FORECAST MONDAY THROUGH SATURDAY. MONDAY THROUGH TUESDAY NIGHT...THERE IS THE POTENTIAL FOR SOME THUNDERSTORMS TO BE ON THE STRONG TO SEVERE SIDE...WITH HAIL NEAR THE SIZE OF QUARTERS AND WIND GUSTS NEAR 60 MPH THE PRIMARY HAZARDS. FOR WEDNESDAY AND BEYOND...AT THIS TIME TOO MUCH UNCERTAINTY EXISTS IN THE FORECAST TO PIN DOWN SPECIFICS IN REGARD TO SEVERE WEATHER CHANCES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 415 PM CDT SUN AUG 2 2015 NEZ060-022200- DAWSON NE- 415 PM CDT SUN AUG 2 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL 500 PM CDT... AT 414 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GOTHENBURG...OR 18 MILES NORTHEAST OF CURTIS... MOVING SOUTHEAST AT 20 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THE STORM WILL MAINLY IMPACT THE FARNAM AREA AND AREAS ALONG AND NEAR HIGHWAY 47. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN DAWSON COUNTY...INCLUDING THE FOLLOWING LOCATIONS...FARNAM. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4090 10022 4090 10017 4070 9989 4070 10022 TIME...MOT...LOC 2114Z 321DEG 21KT 4083 10026 NOAA/NWS/MORITZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
430 PM CDT SUN AUG 2 2015
NEZ046-061-022215-
SHERMAN NE-BUFFALO NE-
430 PM CDT SUN AUG 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERMAN AND NORTHEASTERN
BUFFALO COUNTIES UNTIL 515 PM CDT...
AT 429 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROCKVILLE...OR 28 MILES NORTH OF KEARNEY...MOVING SOUTHEAST AT 10
MPH. A SECOND STORM WAS DEVELOPING NEAR PLEASANTON AND WILL LIKELY
INTESIFY SOME AS IT MOVES SOUTHEAST.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RAVENNA...PLEASANTON...HAZARD AND POOLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4111 9920 4115 9883 4104 9875 4104 9872
4085 9872 4084 9920
TIME...MOT...LOC 2129Z 325DEG 9KT 4109 9888
MORITZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
512 PM CDT SUN AUG 2 2015
NEZ072-022300-
GOSPER NE-
512 PM CDT SUN AUG 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR GOSPER COUNTY UNTIL 600 PM CDT...
AT 511 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A STRONG THUNDERSTORM
NEAR ELWOOD...OR 17 MILES SOUTH OF LEXINGTON...MOVING SOUTHEAST AT
25 MPH.
DIME SIZE HAIL AND 40 MPH WINDS HAVE BEEN REPORTED IN THE ELWOOD
AREA. THIS STORM WILL SLIDE SOUTHEAST INTO RURAL AREAS OF CENTRAL
AND SOUTHERN GOSPER COUNTY.
LOCATIONS IMPACTED INCLUDE...
ELWOOD AND SMITHFIELD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4044 10010 4044 9998 4062 9998 4064 9965
4036 9965 4035 10010
TIME...MOT...LOC 2211Z 330DEG 26KT 4054 9987
MORITZSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CDT SUN AUG 2 2015
NEZ046-022300-
SHERMAN NE-
517 PM CDT SUN AUG 2 2015
...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN COUNTY UNTIL 600 PM
CDT...
AT 515 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 24
MILES EAST OF BROKEN BOW...MOVING SOUTHEAST AT 30 MPH.
A CLUSTER OF STRONG STORMS WILL IMPACT CENTRAL AND WESTERN SHERMAN
COUNTY THROUGH 6 PM. STRONGER STORMS WILL BE CAPABLE OF PRODUCING
DIME SIZE HAIL AND GUSTY WINDS IN EXCESS OF 40 MPH.
LOCATIONS IMPACTED INCLUDE...
LOUP CITY...LITCHFIELD...ROCKVILLE...HAZARD AND SHERMAN RESERVOIR
DAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR SHERMAN RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4137 9889 4113 9875 4105 9875 4105 9921
4111 9921 4137 9920
TIME...MOT...LOC 2215Z 333DEG 25KT 4128 9919
NOAA/NWS/MORITZThe Grand Island radar (KUEX), 113 km away, was scanning. The volume nearest the first event began at 22:30 UTC.
2 hail. Local standard time, as filed.
The vinyl siding on the west side of the garage was damaged by the hail. The garden located at the home was destroyed and there was notable crop damage in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, August 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592092, 592093.